Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 73, NWS Tucson, AZ

August 9, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 9, 2022, 3:45 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2022, 3:45 PM MST (22:45 UTC)
Expired
Aug 9, 2022, 6:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:51 PM MSTHEAVY RAIN 18 Sw Oro Valley, AZTRAINED SPOTTER REPORTS 1.0 INCHES OF RAIN WITHIN 30 MINUTES IN THE AREA OF INA ROAD AND THORNYDALE ROAD.
Aug 9, 4:43 PM MSTFLASH FLOOD5 E Marana, AZROAD FLOODED ON WEST TANGERINE ROAD BETWEEN INTERSTATE 10 AND DOVE MOUNTAIN BOULEVARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WGUS55 KTWC 092245
FFWTWC
AZC019-021-100145-
/O.NEW.KTWC.FF.W.0073.220809T2245Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
345 PM MST Tue Aug 9 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 645 PM MST.

* At 345 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, 
  Tortolita, Saguaro National Park West, Picture Rocks and Dove 
  Mountain.

This includes the following Flash Flood Prone Locations...
Silverbell Rd near Ina Rd, Camino De La Tierra at the Rillito River, 
Overton Rd at Canada del Oro and Sunset Rd west of Camino de Oeste.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3254 11130 3266 11106 3263 11101 3254 11099
      3229 11101 3228 11115 3240 11121

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
2 follow-up statements
739 
WGUS75 KTWC 092330
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
430 PM MST Tue Aug 9 2022

AZC019-021-100145-
/O.CON.KTWC.FF.W.0073.000000T0000Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
430 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

At 430 PM MST, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. This was also confirmed by multiple rain gauges near Dove 
Mountain. Flash flooding is likely ongoing, especially across the 
Dove Mountain area. Watch for increased flows and rapid rises on 
area washes flowing toward the Rillito River.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Marana, Casas Adobes, Tortolita, Picture Rocks and Dove 
  Mountain.

This includes the following Flash Flood Prone Locations...
	Silverbell Rd near Ina Rd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3254 11130 3266 11106 3261 11106 3252 11104
      3232 11106 3234 11114 3238 11120 3240 11121

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRM
661 
WGUS75 KTWC 100142
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
642 PM MST Tue Aug 9 2022

AZC019-021-100152-
/O.EXP.KTWC.FF.W.0073.000000T0000Z-220810T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
642 PM MST Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Wednesday for a 
portion of Southeast Arizona.

LAT...LON 3254 11130 3266 11106 3261 11106 3252 11104
      3232 11106 3234 11114 3238 11120 3240 11121

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:24 PM MST, 21 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
324 PM MST Tue Aug 9 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...Convection is ongoing across SEAZ this afternoon
with some flash flood concerns already. Activity for the next few
hours may have peaked with more isolated showers/storms producing
heavy rain on the edges of the early day activity. However there
is still a weather disturbance that will move through southern AZ
this evening into the overnight with addiotinal convection
expected. Heavy rain and flash flooding remains the main risk, but
a wet microburst or two cannot be ruled out.

This active pattern will continue for the next several days with
robust SE/E flow. Each 24hr period looks to have an IT/Vort
rotating through, which will enhance the convection each
afternoon/night. In this type of pattern, most nights will have
convection going well into the overnight or all night.

The ground remains saturated in many locales, so flash flooding
will continue to be a threat possibly into the weekend.

&&

.AVIATION...Valid through 11/00Z. BKN clouds at 7k-10k ft AGL
with BKN-OVC above 15k ft AGL. CIGS may briefly lower to 3k-6k ft
AGL with the TSRA/+TSRA, along with mountain obscurations and
wind gusts to 40+ kts. Otherwise, SFC wind will generally be less
than 12 kts, favoring a NWLY/NLY direction during the afternoon
hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also
remain a concern each day this week. Wind trends are otherwise
light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 1:01 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022

AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:52 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
152 PM MST Tue Aug 9 2022

AZZ503-092115-
Upper Santa Cruz River and Altar Valleys including Nogales-
152 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central Pima
and southwestern Santa Cruz Counties through 215 PM MST...

At 151 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arivaca, or 14 miles southwest of Tubac, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arivaca, Arivaca Lake, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 11120 3146 11145 3174 11136 3143 11099
      3134 11106
TIME...MOT...LOC 2051Z 098DEG 12KT 3148 11123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:56 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Aug 9 2022

AZZ504-507-513-092145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
156 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 245
PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or 12 miles northwest of Sierra Vista, moving north at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Whetstone, Huachuca City, Elgin, Kartchner Caverns State
Park, Fort Huachuca, Mescal, Fairbank, Charleston and Canelo.

This includes the following highways...
 Interstate 10 between mile markers 289 and 305.
 Route 80 between mile markers 295 and 296.
 Route 82 between mile markers 38 and 61.
 Route 83 near mile marker 14.
 Route 90 between mile markers 290 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 11014 3154 11052 3197 11067 3203 11032
TIME...MOT...LOC 2056Z 162DEG 10KT 3166 11035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 2:26 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Tue Aug 9 2022

AZZ502-504-092200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
226 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 300 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 12 miles west of Tucson, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Very heavy rain will cause rapid ponding of water
         on roadways.

Locations impacted include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.

This includes the following highways...
 Route 86 between mile markers 147 and 169.
 Route 286 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 11102 3203 11107 3205 11138 3228 11141
TIME...MOT...LOC 2125Z 113DEG 7KT 3215 11111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Local storm report, Aug 9, 2:59 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      1 SSE NOGALES           31.35N 110.93W
08/09/2022                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            NOGALES WASH OVERTOPPED DOE ST, BRIDGE AND
            ALSO FLOODED OTHER ROADWAYS.

&&

KD
Special weather statement, Aug 9, 3:28 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Tue Aug 9 2022

AZZ502-504>506-514-092315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
328 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 415 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm near
Flowing Wells, or 8 miles southeast of Marana, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells,
Tortolita, Saguaro National Park West, Catalina State Park, Catalina
Foothills, Tucson Estates, Picture Rocks, Red Rock and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 225 and 255.
 Route 77 between mile markers 70 and 84.
 Route 79 between mile markers 94 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3228 11089 3220 11120 3259 11135 3267 11097
TIME...MOT...LOC 2228Z 158DEG 6KT 3231 11107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 8:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz92 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningTWCPima, Pinal42 min
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.